Indiana, 2018Damaging Winds in Indiana, September 20, 2018
September 20, 2018 · NWS IWX · 6 events in 2 counties and zones
Thunderstorms developed along the periphery of an 500 mb ridge across portions of northern Indiana and southern Lower Michigan. While overall shear and moisture was limited, some drier air allowed for favorable DCAPE's in the 1000 to 1200 J/KG range.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along the periphery of an 500 mb ridge across portions of northern Indiana and southern Lower Michigan. While overall shear and moisture was limited, some drier air allowed for favorable DCAPE's in the 1000 to 1200 J/KG range. Wind damage was reported in a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 20, 2:49 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 20, 2:49 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 PM EDT Thu Sep 20 2018
.SYNOPSIS...
Issued at 350 PM EDT Thu Sep 20 2018
A chance for a shower or storm will exist through this evening, mainly
along and north of the Toll Road into this evening. There will be
a chance of showers and thunderstorms again midday Friday into the
early afternoon hours. A few strong storms could develop east of a
Marion Indiana to Wauseon Ohio line. Cooler temperatures and dry
weather will then filter in behind a cold front. Highs will only
reach into the 60s on Saturday, then mainly in the 70s early next
week.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 341 PM EDT Thu Sep 20 2018
Feeble mid level lapse rates within solidified warm sector across
CWA should prove large factor in keeping convection limited and
shallow, primarily across northwest CWA this evening, primarily
coincident with peak heating with MLCAPE 2000-2500 j/kg. Additional
low end chances overnight in same general area as upstream strong
convection this evening across northern IA/southeastern MN undergoes
decay with eastward progress into stabilizing environment/offset by
leading edge of unseasonably strong 40-60M/12 hr mid level height
falls. Focus on short window of opportunity for strong/possibly low
end severe convection in far southeast CWA. Race will be between
upscale growth, dependent upon convective debris coverage in morning
hours that dictates upscale growth rate and the eastward sweep of
the strong longwave trough axis through the northern Great Lakes and
associated trailing cold front. Axis of pooled prefrontal dewpoints
suggest best window of opportunity for thunderstorms 18-21 UTC,
primarily along and east of Marion to Wauseon line. Then an hour or
so later for time to congeal into linear segments/short lived bows
within a smaller Portland to Napoleon and east line for low end
strong/severe window risk.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 341 PM EDT Thu Sep 20 2018
Broad northwest Canadian originated surface ridge to overspread
Great Lakes this weekend behind strong Friday midday/afternoon
frontal passage and bring substantial airmass exchange with
Saturday afternoon highs only into the middle/upper 60s. Gradual
thermal moderation to seasonable 70s Sunday-Tuesday as ridge moves
into northern New England. Chances for showers/possible storms
ramp Monday night through early Tuesday night associated with next
strong northern stream trough and frontal boundary approach. Cool
low levels should limit any storm strength during this period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 107 PM EDT Thu Sep 20 2018
VFR flight conditions expected throughout the forecast period.
Southwesterly winds this afternoon with gusts to 18 knots. Cold
front approaches from the northwest early Friday morning resulting
in low level wind shear for a few hours until the front passes.
Left a brief chance of showers at both TAF sites but guidance
indicating front will be mainly dry as it passes through. After
the frontal passage winds will remain 10 to 15 knots with
occasional stronger gusts out of the southwest until the end of
the TAF period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 11 AM EDT
Saturday for LMZ043-046.
&&
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Heidelberger
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Sep 20, 3:44 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
444 PM EDT Thu Sep 20 2018
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-211200-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Tonight.
A few isolated thunderstorm are possible late this afternoon into
early this evening, mainly along and north of the Toll Road. While
severe weather isn't expected at this time, locally gusty winds and
small hail will be possible with the strongest storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms will be possible again Friday with a chance of strong
to locally severe storms mainly along and east of a Marion Indiana
to Hillsdale Michigan line. Strong gusty winds and small hail may
accompany the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-211200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
444 PM EDT Thu Sep 20 2018
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...Tonight.
A small craft advisory continues for tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A small craft advisory continues for Friday through Saturday
morning.
INZ003-MIZ077-211200-
La Porte-Berrien-
444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/
...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Tonight.
A few isolated thunderstorm are possible late this afternoon into
early this evening, mainly along and north of the Toll Road. While
severe weather isn't expected at this time, locally gusty winds and
small hail will be possible with the strongest storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Thunderstorms will be possible again Friday morning into midday.
Severe storms are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 20, 2:52 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
352 PM EDT THU SEP 20 2018
MIZ078-202015-
Cass-
352 PM EDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASS COUNTY...
At 352 PM EDT, a strong thunderstorm was located over Edwardsburg, or
7 miles northwest of Simonton Lake, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Cassopolis, Edwardsburg, Union, Vandalia, Dailey, Paradise Lake,
Calvin Center, Adamsville, Juno Lake, Donnell Lake, Diamond Lake,
Shavehead Lake and Eagle Lake.
&&
LAT...LON 4176 8584 4176 8612 4189 8613 4195 8586
TIME...MOT...LOC 1952Z 260DEG 15KT 4183 8606
Brown
Local storm report, Sep 20, 3:10 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 SSE SOUTH BEND 41.65N 86.25W
09/20/2018 E0.25 INCH ST. JOSEPH IN BROADCAST MEDIA
&&
MCDSpecial weather statement, Sep 20, 3:39 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
439 PM EDT THU SEP 20 2018
MIZ080-202115-
Branch-
439 PM EDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRANCH COUNTY...
At 438 PM EDT, a strong thunderstorm was located over Bronson, or 11
miles east of Sturgis, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bronson, Batavia, Gilead and Matteson Lake.
&&
LAT...LON 4181 8529 4192 8529 4197 8508 4179 8504
TIME...MOT...LOC 2038Z 263DEG 16KT 4186 8521
Brown
Thunderstorm Wind, St. Joseph
- When
- September 20, 3:55 PM EST to 3:56 PM EST
- Where
- St. Joseph County, 2.32 mi NNE of Nutwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.630, -86.260
Local media reported two small sheds were blown over at a local hardware store.
Thunderstorm Wind, St. Joseph
- When
- September 20, 4:03 PM EST to 4:04 PM EST
- Where
- St. Joseph County, 0.69 mi N of (Sbn)michiana Arpt S
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.710, -86.320
The Automated Surface Observation System at the South Bend Regional Airport recorded a 60 mph wind gust.
Thunderstorm Wind, St. Joseph
- When
- September 20, 4:08 PM EST to 4:09 PM EST
- Where
- St. Joseph County, 1.03 mi W of Mishawaka
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.670, -86.190
Local media reported trees were blown down or uprooted in River Park.
Thunderstorm Wind, St. Joseph
- When
- September 20, 4:08 PM EST to 4:09 PM EST
- Where
- St. Joseph County, 2.06 mi W of Mishawaka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.670, -86.210
Local media reported part of a tree was blown down onto a residence in the 800 block of 27th Street.
Thunderstorm Wind, St. Joseph
- When
- September 20, 4:12 PM EST to 4:13 PM EST
- Where
- St. Joseph County, 0.86 mi NE of Mishawaka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.680, -86.160
Local media reported part of a tree was blown down into a fence and vehicle.
Thunderstorm Wind, Steuben
- When
- September 20, 5:01 PM EST to 5:02 PM EST
- Where
- Steuben County, 1.72 mi SE of Jamestown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.730, -85.000
Emergency management officials reported a tree was blown down north of State Route 120 near US-27. Another tree was blown down near Orland Rd in Crooked Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, September 20, 20181 injured · $1.9 million · EF2 · 58 events
- Flooding in Iowa, September 20 to 30, 2018$4.0 million · 13 events
- Tornadoes and Hail in Ohio, September 20, 2018$250,000 · EF1 · 12 events
- Hail and Damaging Winds in Nebraska, September 20, 2018$545,000 · 1.75 in hail · 8 events
- Tornado and Flood in Iowa, September 20 to 21, 2018$249,000 · EF0 · 16 events
- Flooding in Wisconsin, September 20, 2018$359,000 · 3 events
- Damaging Winds in Wisconsin, September 20, 2018$105,000 · 65 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, September 20, 2018EF1 · 9 events
- Damaging Wind in Texas, September 20, 20181 injured · $25,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Kansas, September 20, 2018$30,000 · 1 in hail · 3 events
- Lightning Strike in Illinois, September 20, 20183 injured · 1 event
- Flash Flood and Damaging Winds in Wisconsin, September 20 to 21, 2018$28,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783494, 783500, 783495, 783497, 783498, 783499.